- Health Library
- Research a Disease or Condition
- Lookup a Symptom
- Learn About a Test
- Prepare for a Surgery or Procedure
- What to do After Being Discharged
- Self-Care Instructions
- Questions to Ask Your Doctor
- Nutrition, Vitamins & Special Diets
Pentazocine is a medicine used to treat moderate to severe pain. A pentazocine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Talwin; Alupent; Fortal; Pentafen; Fortulgesic; Litcon
- Talwin Nx
This list is not all-inclusive.
- Eyes, ears, nose, and throat
- Pinpoint pupils
- Abdominal cramps
- Dry mouth
- Heart and blood vessels
- Blood pressure problems
- Rapid heart beat
- Weak pulse
- Nervous system
Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
Determine the following information:
- The patient's age, weight, and condition
- Name of product (as well as the ingredients and strength if known)
- The time it was swallowed
- The amount swallowed
- If the medication was prescribed for the patient
However, DO NOT delay calling for help if this information is not immediately available.
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
Pentazocine overdose is usually much less serious than other opiod medications such as heroin and morphine. Rarely do antidotes such as Narcan need to be used. Although deaths have been reported, most persons receiving immediate help should have a very good long term outcome.
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.
Reviewed By: Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.